Alert archive / Texas / Freeze Warnings in 2008

Freeze Warning 3, NWS Austin/San Antonio, TX

December 4, 2008Maverick County, Texas

NWS Austin/San Antonio, TX issued this freeze warning at Dec 4, 2008, 8:41 PM CST for Maverick County, Texas. It took effect at Dec 5, 2008, 5:00 AM CST. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 4, 2008, 8:41 PM CST (02:41 UTC)
In effect from
Dec 5, 2008, 5:00 AM CST
Expired
Dec 5, 2008, 8:00 AM CST
In force
3 hr
Issued by
NWS Austin/San Antonio, TX

County Maverick County, TX

The radar

The Laughlin AFB radar (KDFX), 59 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-12-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-12-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3525 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-67 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KEWX 050241
NPWEWX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
841 PM CST THU DEC 4 2008

...FREEZE WARNING IN EFFECT TONIGHT FOR MAVERICK COUNTY...

.AN INFLUX OF VERY COLD AND DRY AIR WILL BRING TEMPERATURES
ACROSS MAVERICK COUNTY DOWN TO 32 DEGREES FOR THE FIRST TIME THIS
SEASON.

TXZ217-051400-
/O.NEW.KEWX.FZ.W.0003.081205T1100Z-081205T1400Z/
MAVERICK-
INCLUDING THE CITY OF...EAGLE PASS
841 PM CST THU DEC 4 2008

...FREEZE WARNING IN EFFECT FROM 5 AM TO 8 AM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
FREEZE WARNING...WHICH IS IN EFFECT FROM 5 AM TO 8 AM CST FRIDAY.

TEMPERATURES CONTINUE TO FALL AS A VERY COLD AIRMASS CONTINUES TO
BUILD OVER SOUTH CENTRAL TEXAS. WITH DEWPOINT TEMPERATURES FALLING TO
THE TEENS ACROSS MAVERICK COUNTY, THE AIR WILL COOL TO 32 DEGREES
FOR A COUPLE OF HOURS PRIOR TO SUNRISE. TEMPERATURES ACROSS
MAVERICK COUNTY WILL RISE ABOVE 32 DEGREES AROUND 9 AM CST.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this freeze warning went out at Dec 4, 5:33 PM CST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 4, 5:33 PM CST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
533 PM CST THU DEC 4 2008

.AVIATION...
VFR CONDITIONS TO PERSIST THROUGH THE TAF PERIOD WITH A LIGHT ENE
LOW LEVEL FLOW.

&&

.PREV DISCUSSION... /ISSUED 352 PM CST THU DEC 4 2008/

DISCUSSION...
COLD ADVECTION CONTINUES ACROSS SOUTH CENTRAL TEXAS AS A SURFACE
HIGH BUILDS INTO THE AREA THIS AFTERNOON. THIS HIGH SETTLES OVER
THE AREA BY FRIDAY, THEN SLOWLY DRIFTS EAST ON SATURDAY. A WEAK
UPPER LEVEL TROUGH WILL MOVE ACROSS THE AREA ON FRIDAY, THIS WILL
BRING A QUICK INCREASE IN MID AND UPPER LEVEL CLOUDS LATE TONIGHT
THEN A QUICK DECREASE FRIDAY EVENING. OTHERWISE, LIGHT WINDS, LOW
DEWPOINTS, AND MOSTLY CLEAR SKIES WILL LEAD TO NEARLY EFFICIENT
RADIATIONAL COOLING. LOWS NEAR OR BELOW FREEZING ARE EXPECTED OVER
MUCH OF THE AREA TONIGHT AND AGAIN FRIDAY NIGHT. THE CLOUDINESS ON
FRIDAY WILL KEEP HIGHS WELL BELOW AVERAGE IN THE UPPER 40S TO MID
50S. A SOUTHWESTERLY FLOW ON SATURDAY WILL BRING HIGHS CLOSER TO
AVERAGE. A WARMING AND MOISTENING TREND DEVELOPS BY SUNDAY AS
SURFACE PRESSURES FALL IN THE PLAINS AND THE SURFACE HIGH MOVES
OFF TO THE EAST ALLOWING FOR A SOUTHERLY FLOW AHEAD OF AN UPPER
TROUGH OVER BAJA CALIFORNIA. THIS TROUGH MOVES ACROSS TEXAS ON
MONDAY. STRONG LIFT AND ADEQUATE MOISTURE WITH PWS OF 1 TO 1.3
INCHES ARE INDICATED LATE SUNDAY NIGHT INTO MONDAY. MEX POPS SEEM
HIGH WITH SPEED OF SYSTEM AND LACK OF SURFACE FOCUS AND WILL ONLY
GO WITH SLIGHT CHANCE POPS. A COLD FRONT WILL MOVE ACROSS THE AREA
ON TUESDAY. MODELS CONTINUE THEIR LACK OF CONSISTENCY/CONSENSUS ON
THE PASSAGE OF THE NEXT UPPER TROUGH. THE GFS BRINGS IT ACROSS
TEXAS TUESDAY, THE CANADIAN WEDNESDAY, AND THE ECMWF, NOGAPS, AND
UKMET WEDNESDAY NIGHT. SYSTEMS SEEM MORE PROGRESSIVE LATELY AND
WILL LEAN TOWARD THE FASTER MODELS AND CONTINUE SLIGHT CHANCE POPS
ONLY INTO TUESDAY. COLDER AND DRIER FOLLOWS WEDNESDAY AND THURSDAY.
HAVE GENERALLY GONE WITH MEX TEMPERATURES THIS FORECAST, EXCEPT
FAVORED THE COLDER MET LOWS TONIGHT AND FRIDAY NIGHT DUE LOWER
DEWPOINTS AND LIGHT WINDS.

FIRE WEATHER...
DRY CONDITIONS WILL PREVAIL WITH RELATIVE HUMIDITIES NEAR OR BELOW
20 PERCENT AT TIMES DURING THE AFTERNOON THROUGH SATURDAY, HOWEVER
EXPECT WINDS LESS THAN 10 MPH. RELATIVE HUMIDITIES RECOVER SUNDAY
INTO MONDAY. THEY WILL FALL AGAIN MIDDLE OF NEXT WEEK AFTER THE
FRONTAL PASSAGE WITH GUSTY WINDS. THIS WILL HAVE TO MONITORED FOR
CRITICAL FIRE WEATHER AS SOME PARTS OF SOUTH CENTRAL TEXAS ARE NOW
IN AN EXCEPTIONAL DROUGHT, THE MOST SEVERE CATEGORY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              32  52  32  69  42 /   0  -    0   0   0
AUSTIN BERGSTROM INTL AIRPORT  26  51  26  67  36 /   0  -    0   0   0
DEL RIO INTL AIRPORT           33  55  32  69  43 /   0  -    0   0   0
SAN ANTONIO INTL AIRPORT       30  53  30  69  42 /   0  -    0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

06/11/05
Hazardous weather outlook, Dec 4, 5:00 AM CST, 15 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 AM CST THU DEC 4 2008

TXZ171>173-183>194-202>209-217>225-228-051200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
500 AM CST THU DEC 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 5, 3:17 PM CSTFreeze WarningEWXMaverick17 hr

Nearby

Freeze Warnings in Texas, 2008Every freeze warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.